Since i started invisalign 6 weeks ago, i noticed my mouth is extremely dry and a layer of film on teeth when remove trays. i am constantly brushing, flossing and cleaning trays. i also notice i am sucking trays. apply mi paste at night before put in trays. can the sucking habit and untreated thrusting habit cause treatment to fail? Can applying too much mi paste be causing film on teeth? any suggestions on how to minimize dry mouth?
Can Untreated Tongue Thrusting Cause Invisalign Therapy to Fail?
Doctor Answers (1)
Untreated Tongue Thrust Can Cause Relapse After Invisalign Treatment
Your tongue is a very strong muscle! Tongue thrusting is the habit of pushing your tongue through the front of your teeth to move saliva/food/liquids to the back of your mouth in order to swallow. The proper method of swallowing would be your tongue forming a suction to the roof of your mouth, and the tip of your tongue never passing the ridge behind your front teeth. When preparing to swallow your tongue should be making a swooping motion to the back of your mouth, pushing the saliva/food/liquid to the back of your throat to swallow. While wearing your Invisalign, your teeth are protected from the force of your tongue pushing against them (the tongue thrust). When your treatment is over and you no longer have to wear your Invisalign all the time, there is nothing protecting them from the force of your tongue.
It would be worth your time to have some therapy with a speech therapist that specializes in tongue thrusting. There are exercises you can do to re-train your tongue to function with proper habits. You should also ask your doctor for a hawley with a crib. This is an appliance that can be worn at night to hold your tongue back and re-train it.
I hope this information helps you. I wish you the best of luck!!!!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.